Sweet’s Syndrome Induced by Aromatase Inhibitor in the Treatment of Early Breast Cancer

  • Debora Cardoso Medical Oncology Department, Hospital São Francisco Xavier, Centro Hospitalar Lisboa Ocidental, Lisbon, Portugal
  • Andreia Coelho Medical Oncology Department, Hospital São Francisco Xavier, Centro Hospitalar Lisboa Ocidental, Lisbon, Portugal
  • Leonor Fernandes Medical Oncology Department, Hospital São Francisco Xavier, Centro Hospitalar Lisboa Ocidental, Lisbon, Portugal
  • Leonor Vasconcelos Matos Medical Oncology Department, Hospital São Francisco Xavier, Centro Hospitalar Lisboa Ocidental, Lisbon, Portugal http://orcid.org/0000-0001-9568-238X
  • Isabel Serrano Pathology Department, Hospital de Cascais Dr. José Almeida, Cascais, Portugal
  • Helena Miranda Medical Oncology Department, Hospital São Francisco Xavier, Centro Hospitalar Lisboa Ocidental, Lisbon, Portugal
  • Ana Martins Medical Oncology Department, Hospital São Francisco Xavier, Centro Hospitalar Lisboa Ocidental, Lisbon, Portugal

Keywords

Aromatase inhibitors, breast cancer, cutaneous adverse events, Sweet’s syndrome

Abstract

Background: Breast cancer is the most commonly diagnosed cancer in women, mainly at an early stage, allowing treatment with curative intent. Aromatase inhibitors are widely used in the adjuvant treatment of oestrogen receptor-positive breast cancer, mainly in postmenopausal women. The most frequent adverse events associated with these therapies are musculoskeletal symptoms and an increased risk of bone fractures. Cutaneous adverse events have been rarely described. Sweet’s syndrome can present as an idiopathic disorder in addition to being malignancy-associated or drug-induced.
Case presentation: We report the case of a 69-year old woman, diagnosed with early stage breast cancer, who underwent breast-conserving surgery, followed by adjuvant radio and endocrine treatment with letrozole 2.5 mg daily, for a foreseeable duration of 5 years. Three months after starting letrozole, she presented with sudden fever and exuberant and painful erythematous skin papules and plaques on her upper body. After a full work-up and exclusion of other potential causes, a skin biopsy confirmed the presence of dermal oedema and a diffuse neutrophilic infiltrate, suggesting Sweet’s syndrome. After discontinuation of letrozole and treatment with corticosteroids, the patient fully recovered. She resumed adjuvant treatment with tamoxifen, without symptom recurrence.
Conclusions: Sweet’s syndrome is a rare condition and an association with aromatase inhibitors has not been previously reported. Although its occurrence has already been observed in the onset of malignancies such as breast cancer, aromatase inhibitors must be added to the list of potential causes of drug-induced Sweet’s syndrome.

VIEW THE ENTIRE ARTICLE

References

  • Forouzanfar MH, Foreman KJ, Delossantos AM, Lozano R, Lopez AD, Murray CJL, et al. Breast and cervical cancer in 187 countries between 1980 and 2010: a systematic analysis. Lancet 2011;378:1461–1484.

  • Berry DA, Cronin KA, Plevritis SK, Fryback DG, Clarke L, Zelen M, et al. Effect of screening and adjuvant therapy on mortality from breast cancer. N Engl J Med 2005;353:1784–1792.

  • Early Breast Cancer Trialists' Collaborative Group (EBCTCG). Effects of chemotherapy and hormonal therapy for early breast cancer on recurrence and 15-year survival: an overview of the randomised trials. Lancet 2005;365:1687–1717.

  • BIG 1-98 Collaborative Group, Mouridsen H, Giobbie-Hurder A, Goldhirsch A, Thürlimann B, Paridaens R, et al. Letrozole therapy alone or in sequence with tamoxifen in women with breast cancer. N Engl J Med 2009;361:766–776.

  • Moscetti L, Agnese Fabbri M, Sperduti I, Fabrizio N, Frittelli P, Massari A, et al. Adjuvant aromatase inhibitor therapy in early breast cancer: what factors lead patients to discontinue treatment? Tumori 2015;101(5):469–473.

  • Cohen PR. Sweet's syndrome – a comprehensive review of an acute febrile neutrophilic dermatosis. Orphanet J Rare Dis 2007;2:34.

  • Cohen PR, Holder WR, Tucker SB, Kono S, Kurzrock R. Sweet syndrome in patients with solid tumors. Cancer 1993;72:2723–2731.

  • Antony F, Holdern CA. Sweet’s syndrome in association with generalized granuloma annulare in a patient with previous breast carcinoma. Clin Exp Dermatol 2001;26:668–670.

  • Coskun U, Gunel N, Senol E, Ilter N, Dursun A, Tuzun D. A case of Sweet’s syndrome developed after the treatment of herpes simplex infection in a metastatic breast cancer patient. J Cutan Pathol 2002;29:301–304.

  • Jacobi D, Vidal C, Gironet N, Machet MC, Machet L. Pancytopenia and macular rash in a woman with a history of breast cancer. Rev Med Intern 2003;24:399–400.

  • Teng JMC, Draper BK, Boyd AS. Sweet’s panniculitis associated with metastatic breast cancer. J Am Acad Dermatol 2007;56:S61–S62.

  • Cohen PR, Talpaz M, Kurzrock R. Malignancy-associated Sweet’s syndrome: review of the world literature. J Clin Oncol 1988;6:1887–1897.

  • Walker DC, Cohen PR. Trimethoprim-sulfamethoxazole-associated acute febrile neutrophilic dermatosis: case report and review of drug-induced Sweet's syndrome. J Am Acad Dermatol 1996;34:918–923.
  • Published: 2020-02-07

    Issue: LATEST ONLINE (view)

    Section: Articles

    How to cite:
    Cardoso, D., Coelho, A., Fernandes, L., Matos, L., Serrano, I., Miranda, H., & Martins, A. (2020). Sweet’s Syndrome Induced by Aromatase Inhibitor in the Treatment of Early Breast Cancer. European Journal of Case Reports in Internal Medicine, 2. https://doi.org/https://doi.org/10.12890/2020_001435